Wyoming, 2024

Winter Weather in Wyoming, May 8 to 9, 2024

May 8 to 9, 2024 · NWS CYS · 1 event in 1 county or zone

Accumulating snowfall in the higher elevations of the North Laramie Range overnight on the 8th into the morning of the 9th with northerly upslope flow totaled near 10 inches of accumulation above 8000 feet elevation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Accumulating snowfall in the higher elevations of the North Laramie Range overnight on the 8th into the morning of the 9th with northerly upslope flow totaled near 10 inches of accumulation above 8000 feet elevation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 8, 3:49 PM MST, 4 hours 11 minutes earlier. Its key messages:

  • Precipitation chances increase later today and overnight with accumulating mountain snowfall expected. Scattered showers continue into the day Thursday.
  • Warming trend likely headed into the weekend with the return of above normal temperatures for mid-May.
Area forecast discussion, May 8, 3:49 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
449 PM MDT Wed May 8 2024

.KEY MESSAGES...

- Precipitation chances increase later today and overnight with
  accumulating mountain snowfall expected. Scattered showers
  continue into the day Thursday.

- Warming trend likely headed into the weekend with the return
  of above normal temperatures for mid-May.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 323 PM MDT Wed May 8 2024

The low pressure center spinning around in the Dakotas that was
responsible for the windy last few days, has begun to retrograde
back to the southwest, leading to another round of precipitation for
the CWA. As the upper-level low pushes into the CWA this evening,
precipitation chances across the area will increase. Clouds have
steadily been increasing across the CWA based on visible
satellite imagery. Regional radar and observations also show
some light rain beginning to creep into the northern tier of the
CWA. As the low continues its trek across the CWA overnight,
winds will turn more northerly leading to upslope flow and
enhanced snowfall amounts on north-facing slopes. The North
Laramie Range will see the best enhancement and highest snowfall
totals. A Winter Weather Advisory is already in place here. Did
go ahead and expand the Advisory until noon tomorrow as the
newest Hi-Res guidance suggests persistent, steady precipitation
at least through the morning hours. Northern slopes of the
Snowy Range could also pick up a quick 6 inches of snow tonight
into Thursday morning. Another area to watch will be Laramie and
Rawlins. GFS and ECMWF ensembles show about 1 to 3 inches of
snow in these cities tonight into tomorrow morning. Decided to
keep totals lower than this as the HRRR show mostly scattered
and quick moving showers. However, if accumulation does occur,
this could lead to some slippery roads for the morning commute.
Most locations east of the Laramie Range will sustain warmer
temperatures overnight, leading to rain showers, with the chance
for a few flakes to mix in.

Widely scattered rain and snow showers will continue into the day
Thursday as a final vorticity max behind the upper-level low lingers
across the CWA. The mountains could pick up an additional inch or
two during the afternoon hours, but warmer temperatures should keep
most of the snow out of the valleys and plains. Some rumbles of
thunder could also be possible as non-zero CAPE values exist across
much of the area. Showers will become less numerous Thursday night
as the low parks itself over the Four Corners region.

Headed into Friday, expect a warmer and less active day. A few
isolated showers could be possible over the high terrain as the low
over the Four Corners sends weak disturbances northward. Weak
southerly flow will allow 700 mb temperatures to rebound back to
around 0C. This will lead to high temperatures near to slightly
below average for this time of year.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 323 PM MDT Wed May 8 2024

An unsettled long term pattern is expected across southeast Wyoming
and western Nebraska. An upper-level low will continue to rotate
around the Four Corners Region and points northwest throughout
evening Friday and into the day Saturday. By Sunday, this upper-
level low will be caught up into the upper-level jet and will
rapidly progress to the east and finally leave this region of the
CONUS. Prior to this, with the low rotating around the Four Corners
Region, a vorticity lobe will traverse from northern Wyoming
southward through much of the CWA. This vorticity lobe will provide
some synoptic lift for the CWA during the afternoon hours Saturday.
With this synoptic lift, but minimal assistance at the 700mb level,
some showers and potentially thunderstorms will be possible across
the region. Modest MLCAPE values around 400 J/kg will be present
across the region, further supporting a thunderstorm or two on
Saturday.

Behind this system, upper-level ridging will build across the
western CONUS and slowly migrate east throughout the day Sunday and
into the early morning hours Monday. The ridge axis will not be
directly overhead on Sunday, but temperatures will increase into the
mid-60s and mid-70s across the area. Once again, with vorticity
lobes moving overhead as they traverse through the ridge, synoptic
lift will be present across the region along with the potential for
modest MLCAPE values once again. The region could see isolated
showers Sunday in the afternoon. A similar setup is expected for
Monday, but the upper-level ridge axis will be closer to the region,
allowing temperatures to warm into the mid-60s to upper-70s across
the region.

A pattern shift is expected by mid-week as an upper-level trough
begins to dive into the northern CONUS on Tuesday. As this trough
moves just north of the CWA, height gradients will increase slightly
leading to the potential for elevated winds Tuesday. As of now,
these winds only look to be elevated and not near high wind
criteria. A cold front will move across the region Tuesday into
Wednesday leading to slightly cooler temperatures Wednesday across
the region. Behind the front, northwesterly winds will pick up once
more and continue the potential for elevated winds throughout the
day. With this cold front pushing through, rain showers and
thunderstorms will be possible again on Tuesday into Wednesday. They
do not look likely to be severe at this time, as MLCAPE values only
approach the 400 J/kg level. Overall, enjoy a warm week in the
forecast with nearly daily chances for isolated showers and the
potential for some thunderstorms.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 443 PM MDT Wed May 8 2024

A tricky aviation forecast will begin to take shape this evening
through Thursday morning. VFR CIGs will transition to MVFR/IFR
fluctuations due to -SHRA/-SHSN, which will also create VIS
reductions at times. Winds are anticipated to be below 12 knots
overnight for all terminals, before picking up in the NE
Panhandle to 20-25 knots. Please see individual TAFs for further
information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until noon MDT Thursday for WYZ103.
NE...None.

&&

SHORT TERM...SF
LONG TERM...AM
AVIATION...BW
Hazardous weather outlook, May 8, 12:56 PM MST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
156 PM MDT Wed May 8 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-092000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
156 PM MDT Wed May 8 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds continue this afternoon, mainly for the southeast
Wyoming wind-prone areas before weakening this evening. Precipitation
chances increase this afternoon and overnight with accumulating
mountain snowfall expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered showers are expected throughout the day Thursday. A
rumble of thunder is also possible. Warmer and drier weather
expected for the end of the week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, North Laramie Range

When
May 8, 8:00 PM MST to May 9, 11:00 AM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Numerous SNOTEL sites estimated 7 to 10 inches of snowfall across the North Laramie Range, mainly above 8000 feet elevation.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168192.